The latest social media trend, called the Benadryl Challenge, has landed teenagers in the hospital and at least one has died, the Food and Drug Administration (FDA) warned.
Videos of kids participating in the Benadryl Challenge have popped up on TikTok, prompting the FDA to “strongly urge them to remove the videos from their platform and be vigilant to remove additional videos that may be posted.” The challenge involves taking more than the recommended dosage to acquire a euphoria or hallucinations.
Taking higher than recommended doses of the common over-the-counter allergy medicine diphenhydramine, the active ingredient in Benadryl, can lead to serious heart problems, seizures, coma, or death.
Three teens were hospitalized in Cook Children’s hospital in Fort Worth, Texas, in May after taking up to 14 tablets. In August, a 15-year-old girl in Oklahoma died from an apparent Benadryl Challenge-inspired overdose. The FDA said it is investigating these reports and conducting a review to determine if additional cases have been reported.
The recommended dose for the antihistamine is one tablet every 4-6 hours for children and two tablets every 4-6 hours for adults. Teens participating in the challenge have been taking far more than that.
“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, told Oklahoma’s News 4.
The FDA is recommending parents and caregivers lock up their prescription and OTC medicines to prevent accidental poisonings by children and misuse by teens. “Especially when they are home more often due to the COVID-19 pandemic and more likely to experiment,” the agency said.